Alert archive / Missouri / Special Weather Statements in 2018

Special Weather Statement, NWS St. Louis, MO

August 6, 2018Audrain County, Monroe County, Shelby County, Missouri

NWS St. Louis, MO issued this special weather statement at Aug 6, 2018, 11:32 PM CDT for Audrain County, Monroe County, Shelby County, Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 11:32 PM CDT (04:32 UTC)
Expired
Aug 7, 2018, 12:15 AM CDT
In force
43 min
Issued by
NWS St. Louis, MO

Counties Audrain County, MO, Monroe County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 146 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 12:05 AM CDTTSTM WND DMGCentralia, MOCENTRALIA POLICE DEPT STATED THAT THERE ARE NUMEROUS POWER OUTAGES IN THE AREA. MULTIPLE TREES AND LIMBS ARE DOWN, PER OFFICERS PATROLLING THE AREA. NO ESTIMATED OF WIND SPEED OR TREE AND LIMB SIZES AT THE TIME OF CALL. TIME OF EVENT ESTIMATED BY RADAR.
Aug 7, 12:13 AM CDTTSTM WND DMG3 Nnw Mexico, MODELAYED REPORT VIA SOCIAL MEDIA OF LARGE TREE LIMBS SNAPPED NORTH OF MEXICO. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS83 KLSX 070432
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
1132 PM CDT MON AUG 6 2018
 
MOZ026-027-034-041-042-070515-
Marion MO-Audrain MO-Monroe MO-Boone MO-Shelby MO-
1132 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE...WESTERN
AUDRAIN...WESTERN MARION...SHELBY AND MONROE COUNTIES UNTIL 1215 AM
CDT...

At 1131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarence to Moberly to near Fayette.
Movement was east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mexico, Centralia, Monroe City, Shelbina, Paris, Santa Fe, Warren,
Hallsville, Sturgeon, Clarence, Madison, Shelbyville, Murry, Maud,
Woodlawn, Granville, Emden, Philadelphia, Harrisburg and Hunnewell.

This also includes  Finger Lakes State Park, Union Covered Bridge
Historic Site, and Mark Twain Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3924 9243 3925 9231 3995 9228 3994 9170
      3932 9172 3908 9200 3906 9213 3903 9214
      3908 9252
TIME...MOT...LOC 0431Z 274DEG 36KT 3976 9234 3941 9241 3918 9265 

$$

Tilly

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 11:00 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 6, 11:00 PM CDT, 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1100 PM CDT Mon Aug 6 2018

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 327 PM CDT Mon Aug 6 2018

Primary concern for tonight and Tuesday will be on convective
trends. Isolated to scattered diurnal activity should continue
into early this evening, primarily across portions of southeast
and east-central Missouri as well as southwest Illinois. Some CAMs
are hinting at additional development along a remnant outflow
boundary across northeast Missouri and west-central Illinois by
early evening. If this convection were to develop, it would slide
southeastward affecting east-central Missouri and south-central
Illinois by late this evening. A few storms through early tonight
may be strong to severe, with strong gusty winds the primary
threat. There currently is very steep low-level lapse rates and
high downdraft CAPE values as evidenced by latest SPC
mesoanalysis. In addition, fairly benign cores earlier this
afternoon have already produced weak microburst signatures with
wind gusts in the 25-35 miles per hour range.

Actual synoptic cold front will be nearing far northern sections of
the forecast area late tonight and should provide the focus for
additional thunderstorm development as low-level jet strengthens.
However, low- level forcing for ascent does not appear too
strong/focused so unsure of how widespread activity will be
overnight tonight. Low-level jet is forecast to veer after
midnight tonight, so expecting any convection that does form to
slide at least slowly southward through dawn.

Even more uncertainty with evolution of convection during the day on
Tuesday, and much will depend on coverage/location of storms
during the morning hours. Cold front will continue a very slow
push to the south on Tuesday, so appears chances of storms will
continue throughout the day. A few storms may be strong to severe
across the area, especially within any areas that are able to
destabilize sufficiently. With expectation that morning storms
will be just north of I-70 corridor, best guess on where highest
instability will reside during the afternoon hours would be parts
of southeast Missouri and southwest Illinois.

Temperatures on Tuesday should be heavily modulated by
clouds/precipitation. Because of this increase in overall cloud
cover and the possibility of more widespread shower/thunderstorm
activity, temperatures should be quite a bit cooler than that
experienced today. Forecast highs range from the mid to upper 80s
across most of the forecast area, which is more in line with normals
for the first week of August.

Gosselin

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 327 PM CDT Mon Aug 6 2018

Cold front is expected to fully clear the CWA early on Wednesday.
Slightly drier and cooler air will slowly filter into the region
behind this boundary. Highest chances for storms will reside across
portions of southeast Missouri and southwest Illinois Tuesday night
into early Wednesday. Much of the region should then be dry
through Thursday night.

A secondary cold front is expected to move through the bi-state
region on Friday beneath northwest flow aloft. This feature will
bring a chance of thunderstorms to parts of the area, mainly for
Friday afternoon and evening. This front, like its predecessor, also
looks to move very slowly equatorward through early this weekend.
Therefore have additional chances for storms on Saturday mostly
across southeast Missouri and southwest Illinois.

Cutoff low pressure is forecast to develop at mid/upper levels this
weekend across the Great Lakes. A shortwave trough is expected to
rotate cyclonically around this cyclone into western Illinois on
Sunday, bringing a slight chance of showers and thunderstorms.

Temperatures are forecast to be near normal for the duration of
the extended forecast. Warmest days should be on Thursday and
Friday ahead of the secondary cold front with highs in the upper
80s to low 90s. Temperatures topping out in the mid to upper 80s
are then favored for this weekend into next Monday.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1047 PM CDT Mon Aug 6 2018

Cold front extending from near UIN west-southwest through MCI
will move slowly south-southeastward through our area late
tonight and Tuesday. A line of convection across north central MO
will move eastward into UIN and COU late tonight and may
eventually make it into the St Louis metro area by early morning.
Another round of convection is expected Tuesday afternoon into the
early evening across the St Louis metro area as the cold front
moves through this area. Prevailing mid-high level cloudiness late
tonight and Tuesday outside of the convection. Surface wind will
be mainly southwesterly late tonight and Tuesday morning, veering
around to a west-northwest direction after fropa Tuesday afternoon
and evening, albeit variable at times near outflow boundaries.

SPECIFICS FOR KSTL: Cold front extending from near UIN west-southwest
through MCI will move slowly south-southeastward through our area
late tonight and Tuesday. A line of convection across north
central MO will move eastward and may eventually make it into the
St Louis metro area by early morning. Another round of convection
is expected Tuesday afternoon into the early evening as the cold
front moves through STL. Prevailing mid-high level cloudiness
late tonight and Tuesday outside of the convection. Surface wind
will be mainly southwesterly late tonight and Tuesday morning,
veering around to a west-northwest direction after fropa Tuesday
afternoon and evening, albeit variable at times near outflow
boundaries.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 6, 3:38 PM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 PM CDT Mon Aug 6 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 PM CDT Mon Aug 6 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Thunderstorms are likely overnight tonight, mainly for portions of
northeast Missouri and west-central Illinois. A few of these
storms may be strong to severe with damaging winds the primary
threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are likely for much of the area on
Tuesday. A few of the storms could be strong to severe with
damaging winds and large hail the primary threats.

The chance of thunderstorms continues for parts of the area
Tuesday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Gosselin

In the hours before

Special weather statement, Aug 6, 8:18 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service St Louis MO
818 PM CDT MON AUG 6 2018

MOZ049-070200-
Osage MO-
818 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
900 PM CDT...

At 818 PM CDT, trained weather spotters reported a strong
thunderstorm near Loose Creek, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Linn, Westphalia, Loose Creek and Frankenstein.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3856 9199 3866 9164 3841 9165 3842 9200
      3850 9201
TIME...MOT...LOC 0118Z 259DEG 14KT 3850 9192

Tilly
Local storm report, Aug 6, 8:24 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
824 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             1 ESE LOOSE CREEK       38.51N 91.94W
08/06/2018  E0.50 INCH       OSAGE              MO   TRAINED SPOTTER

0817 PM     TSTM WND GST     1 ESE LOOSE CREEK       38.51N 91.94W
08/06/2018  E45 MPH          OSAGE              MO   TRAINED SPOTTER

&&
Special weather statement, Aug 6, 11:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
1132 PM CDT MON AUG 6 2018

MOZ026-027-034-041-042-070515-
Marion MO-Audrain MO-Monroe MO-Boone MO-Shelby MO-
1132 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE...WESTERN
AUDRAIN...WESTERN MARION...SHELBY AND MONROE COUNTIES UNTIL 1215 AM
CDT...

At 1131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarence to Moberly to near Fayette.
Movement was east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mexico, Centralia, Monroe City, Shelbina, Paris, Santa Fe, Warren,
Hallsville, Sturgeon, Clarence, Madison, Shelbyville, Murry, Maud,
Woodlawn, Granville, Emden, Philadelphia, Harrisburg and Hunnewell.

This also includes  Finger Lakes State Park, Union Covered Bridge
Historic Site, and Mark Twain Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3924 9243 3925 9231 3995 9228 3994 9170
      3932 9172 3908 9200 3906 9213 3903 9214
      3908 9252
TIME...MOT...LOC 0431Z 274DEG 36KT 3976 9234 3941 9241 3918 9265

Tilly

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:18 PM CDTSpecial Weather StatementLSXOsage42 min
Aug 6, 11:41 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe49 min
Aug 7, 12:21 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery54 min
Aug 7, 12:47 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike, Warren43 min
Aug 7, 1:39 AM CDTSpecial Weather StatementLSXPike51 min
Aug 7, 1:45 AM CDTSevere Thunderstorm WarningLSXLincoln, Pike33 min
Aug 7, 1:53 PM CDTSpecial Weather StatementLSXIron, Reynolds52 min
Aug 7, 2:31 PM CDTSpecial Weather StatementLSXWashington44 min
Aug 7, 2:45 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington45 min
Aug 7, 6:43 PM CDTSpecial Weather StatementLSXGasconade47 min
Aug 7, 1:24 AM CDTSpecial Weather StatementLSXCalhoun, Jersey66 min
Aug 7, 2:29 AM CDTSpecial Weather StatementLSXGreene46 min

Nearby

Special Weather Statements in Missouri, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.